Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 6, NWS Missoula, MT

August 28, 2023Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind advisory at Aug 28, 2023, 6:44 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Aug 29, 2023, 3:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2023, 6:44 PM MDT (00:44 UTC)
In effect from
Aug 29, 2023, 3:00 PM MDT
Expired
Aug 29, 2023, 7:50 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS75 KMSO 290044
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
644 PM MDT Mon Aug 28 2023

MTZ003-300200-
/O.NEW.KMSO.WI.Y.0006.230829T2100Z-230830T0200Z/
Flathead/Mission Valleys-
644 PM MDT Mon Aug 28 2023

...WIND ADVISORY IN EFFECT FROM 3 PM TO 8 PM MDT TUESDAY...

* WHAT...A squall line is expected to move from south to north 
  across the region and bring strong southerly winds sustained 15 to 
  35 mph with gusts up to 55 mph. Isolated severe thunderstorms with 
  the squall line or behind it could produce gusts in excess of 55 
  mph. Waves of 2 to 4 feet are expected with the winds on Flathead 
  Lake.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 3 PM to 8 PM MDT Tuesday.

* IMPACTS...Small craft on Flathead Lake could be surprised and 
  overtaken by the wind and waves. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
1 follow-up statement
916 
WWUS75 KMSO 300150
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
750 PM MDT Tue Aug 29 2023

MTZ003-300300-
/O.CAN.KMSO.WI.Y.0006.000000T0000Z-230830T0200Z/
Flathead/Mission Valleys-
750 PM MDT Tue Aug 29 2023

...WIND ADVISORY IS CANCELLED...

Gusty winds have occurred over the region today. Showers and a few 
thunderstorms will be possible with gusts to 40 mph through the 
evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 28, 2:16 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 28, 2:16 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MDT Mon Aug 28 2023

...STRONG THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS TUESDAY
AFTERNOON AND EVENING...

.DISCUSSION... Fair weather will continue this afternoon through
Tuesday morning under a high amplitude ridge of high pressure. In
the meantime, a  trough of low pressure will amplify to the west
along the PNW coast. As Tuesday progresses, this trough will
become negatively tilted, bringing moisture from the south, and
energy from a jet streak aloft into the Northern Rockies. A strong
cold front associated with this system will arrive in north-
central Idaho on Tuesday afternoon and move to the northeast. As
cold air spreads north and east, frontal lift, along with a
favorable position of the jet streak aloft, will make for unstable
conditions. High resolution models are in agreement on a line of
strong thunderstorms traversing north-central Idaho and western
Montana Tuesday afternoon and evening. A dry lower atmosphere will
be very conducive to rapid evaporational cooling of
precipitation, resulting in strong outflow winds. Winds ahead of
these storms will be capable of gusting to 50 mph, with some
gusts reaching damaging speeds of over 60 mph (5 percent chance).
Convection in western Montana could last overnight.

Behind the cold front, expect temperatures to drop considerably.
Daytime high temperatures on Wednesday will be about 20-30 degrees
cooler than Tuesday. Unsettled weather will also continue on
Wednesday, as the trough becomes a closed low east of the
Continental Divide. This circulation will send moisture into
northwest Montana through Thursday morning. Locales in northwest
Montana such as Libby, Kalispell, and Glacier Park will see 0.50"
to about 1.50" of rain in 48 hours ending on Thursday morning.
The higher peaks of Glacier Park and the Flathead Range could even
pick up a dusting of snow. While Thursday and Friday are looking
like a return to fair weather, model solutions are showing another
approaching low pressure system. This feature will keep chances
for precipitation in the forecast for north-central Idaho and
southwest Montana as the Labor Day weekend evolves.

&&

.AVIATION...VFR conditions will lead to light and variable winds
under a ridge of high pressure today. Cumulus has initiated over
the terrain along the divide in southwest Montana and a slight
chance of a thunderstorm in the vicinity of KBTM is possible
through 29/0100z. Tuesday will bring a large change to the
Northern Rockies airspace as strong to severe thunderstorms are
possible from an approaching cold front. All terminals will be at
risk for outflow wind gusts 27 to 50 kts from any storms in the
vicinity.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:15 PM MDTSpecial Weather StatementMSODeer Lodge45 min
Aug 29, 3:54 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders36 min
Aug 29, 3:59 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula46 min
Aug 29, 4:31 PM MDTSpecial Weather StatementMSO29 min
Aug 29, 4:53 PM MDTSpecial Weather StatementMSOPowell37 min
Aug 29, 5:10 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Ravalli35 min
Aug 29, 5:28 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula32 min
Aug 29, 5:40 PM MDTSpecial Weather StatementMSOMissoula35 min

Nearby

Wind Advisories in Montana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.